Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 6:03 PM EDT for Lowndes County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 6:03 PM EDT (22:03 UTC)
- Expired
- May 4, 1998, 6:50 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Lowndes County, GA
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 042203 RRA SVRTLH GAC185-042250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 603 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA * UNTIL 650 PM EDT * AT 601 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF LAKE PARK OR 3 MILES EAST OF DASHER MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT MAINLY THE SOUTHEASTERN PART OF THE COUNTY WITH LARGE HAIL. ANOTHER THUNDERSTORM IS DEVELOPING JUST WEST OF VALDOSTA...AND MAY BEGIN TO PRODUCE DIME SIZED HAIL OVER THE CITY OF VALDOSTA BY 610 PM EDT.* SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 4, 2:45 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM EDT MON MAY 4 1998 CLOSED UPPER LOW OVER THE OH VALLEY OPENS UP AND LIFTS NE WITH THE TROF AXIS OFF THE ATLANTIC COAST BY WEDNESDAY MORNING. THE WEAK COLD FRONT ASSOCIATED WITH THIS TROF NOW EXTENDS ALONG A LINE FROM TLH TO JUST EAST OF ABY. AS SUSPECTED EARLIER...LOOKS LIKE MOST CONVECTION THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING WILL BE ACROSS SOUTH-CENTRAL GA AND N FL. MAY BE A NEED FOR LOW CHC POPS OVER EASTERN COUNTIES IN THE BIG BEND AND SOUTH-CENTRAL GA FOR THIS EVENING DEPENDING ON HOW FAR EAST BOUNDARY MAKES IT IN THE NEXT COUPLE HOURS...BUT THAT CAN BE DECIDED RIGHT BEFORE ZONE RELEASE TIME. THE FRONTAL SYSTEM DIES OUT AS IT MOVES EAST BUT SHOULD MAKE IT FAR ENOUGH TO THE EAST THAT SOME DRIER AIR WILL SPREAD ACROSS THE ENTIRE AREA DURING THE DAY TUES. OTHER THAN POSSIBLE LOW POPS IN THE EAST TONIGHT...NO POPS REST OF PERIOD. NO BIG CHANGES IN TEMPS OTHER THAN COOLER MINS. GUIDNC TEMPS LOOK OK. 10
In the hours before
Local storm report, May 4, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EST MON MAY 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM GA 1.75 INCH HAIL
05/04/98 LOWNDES GOLF BALL SIZED HAIL
REPORTED ALONG HWY 41 AT
NORTH VALDOSTA RD NORTH OF
CITY OF VALDOSTA.
0223 PM BEMISS GA 1.75 INCH HAIL
05/04/98 LOWNDES HAIL UP TO GOLF BALL SIZED
REPORTED NEAR BEMISS AND
MOODY AFB.
0250 PM VALDOSTA GA 1.75 INCH HAIL
05/04/98 LOWNDES HAIL FROM MARBLE TO GOLF
BALL SIZED REPORTED
THROUGHOUT CITY OF
VALDOSTA.
0250 PM NAYLOR GA .5 INCH HAIL
05/04/98 LOWNDES MARBLE SIZED HAIL REPORTED
BETWEEN NAYLOR AND
STOCKTON.
0305 PM CHERRY LAKE FL 1.75 INCH HAIL
05/04/98 MADISON DIME TO GOLF BALL SIZED
HAIL COVERING THE GROUND.
0310 PM PINETTA FL 1.75 INCH HAIL
05/04/98 MADISON DIME TO GOLF BALL SIZED
HAIL ALONG HIGHWAY 145 TO
THE SOUTH OF PINETTA.Local storm report, May 4, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EST MON MAY 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM GA 1.75 INCH HAIL
05/04/98 LOWNDES GOLF BALL SIZED HAIL
REPORTED ALONG HWY 41 AT
NORTH VALDOSTA RD NORTH OF
CITY OF VALDOSTA.
0223 PM BEMISS GA 1.75 INCH HAIL
05/04/98 LOWNDES HAIL UP TO GOLF BALL SIZED
REPORTED NEAR BEMISS AND
MOODY AFB.
0250 PM VALDOSTA GA 1.75 INCH HAIL
05/04/98 LOWNDES HAIL FROM MARBLE TO GOLF
BALL SIZED REPORTED
THROUGHOUT CITY OF
VALDOSTA.
0250 PM NAYLOR GA .5 INCH HAIL
05/04/98 LOWNDES MARBLE SIZED HAIL REPORTED
BETWEEN NAYLOR AND
STOCKTON.
0305 PM CHERRY LAKE FL 1.75 INCH HAIL
05/04/98 MADISON DIME TO GOLF BALL SIZED
HAIL COVERING THE GROUND.
0310 PM PINETTA FL 1.75 INCH HAIL
05/04/98 MADISON DIME TO GOLF BALL SIZED
HAIL ALONG HIGHWAY 145 TO
THE SOUTH OF PINETTA.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:00 AM EDT | Severe Thunderstorm Warning | TAE | Early | 60 min |
| May 4, 2:28 AM EDT | Severe Thunderstorm Warning | TAE | Early, Miller | 62 min |
| May 4, 4:43 AM EDT | Severe Thunderstorm Warning | TAE | Seminole | 47 min |
| May 4, 3:15 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 50 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | TAE | Lanier | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.